Maryland, 2011

Hail and Damaging Winds in Maryland, August 19, 2011

August 19, 2011 · NWS LWX · 14 events in 4 counties and zones

An upper-level trough provided cold air aloft while warm and moist air remained at the surface. Moderate amounts of instability developed during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level trough provided cold air aloft while warm and moist air remained at the surface. Moderate amounts of instability developed during the afternoon and evening hours. Some thunderstorms that developed along and ahead of a pressure trough were able to produce damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 19, 1:45 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 19, 1:45 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT FRI AUG 19 2011

.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WILL SUPPORT SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL REMAIN IN
THE AREA SATURDAY. A COLD FRONT WILL CROSS THE REGION SUNDAY AND
SUNDAY NIGHT. HIGH PRESSURE BUILDING BEHIND THE FRONT WILL
PROVIDE SEASONABLE TEMPERATURES AND DRY CONDITIONS THROUGH THE
FIRST HALF OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
DECAYING SHWRS MOVG ACRS CNTRL FOOTHILLS AND CNTRL SHENANDOAH VLY
THIS AFTN. THESE WILL CONT TO DECAY OWING TO STABLIZED AMS. CLD
CVR FROM THIS DECAYING CNVCTN INHIBITED HEATING THIS MRNG IN THE
ERN SECTIONS OF THE FCST AREA...BUT SOME BREAKS HAVE DVLPD IN THE
CLD CVR.

A SHRTWV TROF IS APRCHG THE RGN THIS AFTN AS SFC TROF SHARPENS IN
THE LEE OF THE APLCNS. ARRIVAL OF MID-LVL COLD POOL WILL MAINTAIN
H7-H5 LAPSE RATES OF 6.5 C/KM. MODIFIED 12Z KIAD SOUNDING REVEALS
2000 J/KG INSTBY. SLGT INCR IN UPR-LVL MSTR MAY PRECLUDE VERY LRG
HAIL...BUT DP LYR OF STEEP LOW-LVL LAPSE RATES MAY SUPPORT DMGG
WIND THREAT FROM WET DOWNBURSTS. SHEAR IS WEAK AND WILL WORK
AGAINST UPDRAFT ORGANIZATION...BUT INSTBY MAY OVERCOME THE WEAK
SHEAR.

TSTMS SHUD DECR TNGT AS WAVE EXITS. MOSTLY CLR SKIES XPCD BY MRNG
AS SHRTWV RDGG DOMINATES. HEATING OF LINGERING MOIST AMS WILL
GENERATE A CU FIELD. DESPITE LACK OF A STRONG SHRTWV TROF ON
SAT...ISOLD SHWRS AND TSTMS PSBL DURG THE AFTN AS BNDRY LYR HEATS.
INCRG MID-LVL CAP WILL LMT CNVCTV INTENSITY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
A WEAK SHORTWAVE RIDGE IN BETWEEN THE EXITING TROUGH THAT IS MOVING
AWAY FROM THE ERN SEABOARD AND THE NEXT SHORTWAVE TROUGH MOVING
ACROSS THE MIDWEST/GREAT LAKES REGIONS WILL INFLUENCE THE MID-
ATLANTIC STATES SAT NGT. GENERALLY DRY CONDITIONS ARE EXPECTED
ALTHOUGH ISOLD DIURNALLY-DRIVEN CONVECTION MAY LINGER THRU THE MID-
EVE ON THE LEE SIDE OF THE BLUE RIDGE.

BASE OF THE LARGE TROUGH ASSOCIATED WITH THE HUDSON BAY VORTEX WILL
APPROACH THE EAST COAST SUN-SUN NGT. ALTHOUGH THE BEST SYNOPTIC
FORCING ASSOCIATED WITH THE TROUGH ITSELF WILL REMAIN WELL NORTH OF
THE AREA OVER THE GREAT LAKES/NORTHEAST STATES...LIFT AHEAD OF A
STRENGTHENING LLVL COLD FRONT SHOULD BE SUFFICIENT FOR SHOWERS AND
STORMS TO DEVELOP...ESPECIALLY WHEN COMBINED WITH SOME DAYTIME
HEATING. INCREASED POPS TO HIGH CHANCE ACROSS THE ENTIRE CWA.

STRENGTH OF STORMS WILL BE DEPENDENT ON AMOUNT OF BREAKS IN THE
CLOUDS DURING THE DAY. LATEST GFS/NAM GUIDANCE SUGGESTS CLOUD COVER
MAY LIMIT THE SVR TSTM POTENTIAL...BUT CONFIDENCE THIS FAR OUT IS
LOW. INCREASING SLY FLOW AHEAD OF THE TROUGH WILL DRAW MOISTURE UP
THE ERN SEABOARD. WITH PWAT VALUES 1.75-2 INCHES AND AN ALREADY
SATURATED GROUND IN SOME PARTS OF THE REGION...LOCALIZED HEAVY
RAINFALL MAY LEAD TO FLASH FLOODING. WILL CONTINUE TO HIGHLIGHT
POTENTIAL THREAT IN THE HWO.

THE COLD FRONT IS FORECASTED TO CLEAR THE CWA SUN NGT. DRIER WEATHER
EXPECTED BEHIND THE FRONT. UPSLOPE...WLY FLOW AT THE BASE OF THE
TROUGH MAY KEEP CLOUD COVER AND ISOLD SHOWERS THRU THE LATE NGT ALONG
AND WEST OF THE ALLEGHENY FRONT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE BROAD TROUGH WILL REMAIN OVER THE ERN US MON AND TUE. NWLY...
CYCLONIC FLOW AROUND THE TROUGH WILL PREVENT ANY HEATWAVES FROM
IMPACTING THE REGION. SFC HIPRES WILL BUILD EWD OVER THE AREA DURING
THIS TIME...WHICH WILL KEEP CONDITIONS DRY DURING THE FIRST HALF OF
THE WORK WEEK. HIPRES EVENTUALLY SHIFTS OFF THE MID-ATLANTIC COAST
WED AND THU AS A SHORTWAVE TROUGH APPROACHES FROM THE MIDWEST.
SPECIFIC TIMING OF TROUGH IS UNCERTAIN ATTM...BUT LOOKS TO IMPACT
THE REGION BY THU.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
TSTM INITIATION HAS BEEN SLOW TDA OWING TO CLD CVR FROM DECAYING
CNVCTN IN SHENANDOAH VLY. APRCHG SHRTWV TROF WILL INVIGORATE TSTMS
THIS AFTN IN LEE OF BLUE RDG. THESE TSTMS LKLY WILL IMPACT ALL
TERMINALS BUT KCHO THRU THE AFTN.

TSTMS SHUD WANE THIS EVE AS WAVE EXITS. MOSTLY CLR SKIES XPCD BY
MRNG. VFR-MVFR FOG MAY DVLP AT MOST TERMINALS OWING TO RESIDUAL
MOIST AMS AND CLRG SKIES LATE TNGT.

WINDS WILL BCM LGT SLY ON SAT. SHRTWV RDGG ALOFT SHUD LMT ANY TSTM
POTENTIAL...BUT STRONG HEATING MAY PROMOTE ISOLD SHWRS LATE SAT
AFTN.

UNSETTLED CONDITIONS EXPECTED SUN-SUN EVE AS A SEASONABLY STRONG
TROUGH APPROACHES. SCT SHRA/TSRA EXPECTED DURING THE DAYTIME. THESE
STORMS COULD PRODUCE LOCALLY HVY RAINFALL AND THUS PERIODS OF LOW
VSBYS. CONDITIONS WILL IMPROVE FROM WEST TO EAST LATE SUN EVE AS THE
TROUGH AND ASSOCIATED SFC COLD FRONT EXIT THE REGION. HIPRES
BUILDING IN BEHIND THE TROUGH WILL PROVIDE VFR AND DRY CONDITIONS
MON-WED.

&&

.MARINE...
TSTMS PSBL ON THE WATERS THIS AFTN AND EVE AS SHRTWV TROF APRCHS.
SVR WX PSBL AS A RESULT. IN THE WAKE OF THE TSTMS...LGT WINDS ON
THE WATERS XPCD...SO NO LONG-FUSED HAZARDS ANTICIPATED ATTM THRU
SAT.

A COLD FRONT WILL APPROACH FROM THE WEST SUN. SLY CHANNELING AHEAD
OF THE TROUGH MAY LEAD TO SCA CONDITIONS SUN AFTN AND EVE. OUTSIDE
OF THE BREEZY GRADIENT FLOW...HIGHER WIND GUSTS...LIGHTNING AND
LOCALLY HEAVY RAINFALL COULD ADVERSELY IMPACT THE WATERS SUN. BEHIND
THE COLD FRONT...WINDS WILL GRADUALLY DIMINISH ON MON AS HIPRES
SETTLES IN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR MDZ005>007-
     009>011-013-014.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

KRAMAR/KLEIN
Hazardous weather outlook, Aug 19, 1:52 PM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
252 PM EDT FRI AUG 19 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
252 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING.
SOME STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

ANY THUNDERSTORMS ALSO WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN THAT COULD LEAD TO LOCALIZED FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT LATE THIS AFTERNOON AND EARLY THIS EVENING FOR
NORTHEASTERN MARYLAND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN THAT
COULD LEAD TO LOCALIZED FLASH FLOODING.

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE TIDAL
POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY SUNDAY AFTERNOON AND
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION LIKELY WILL BE NEEDED BY THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-201000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
252 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. SOME STORMS COULD BECOME SEVERE AND WILL BE CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS...ESPECIALLY NEAR
AND EAST OF THE BLUE RIDGE MOUNTAINS.

ANY THUNDERSTORMS ALSO WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN THAT COULD LEAD TO LOCALIZED FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT LATE THIS AFTERNOON AND EARLY THIS EVENING FOR
NORTHEASTERN MARYLAND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN THAT
COULD LEAD TO LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED BY THIS AFTERNOON.

In the hours before

Special weather statement, Aug 19, 1:57 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EDT FRI AUG 19 2011

MDZ014-018-191930-
ANNE ARUNDEL MD-CALVERT MD-
257 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORM TO AFFECT SOUTHERN ANNE ARUNDEL AND NORTHERN
CALVERT COUNTIES...

AT 257 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF SUNDERLAND...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE OWINGS...NORTH BEACH AND CHESAPEAKE BEACH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3861 7666 3869 7669 3877 7658 3872 7651
      3865 7651 3865 7652
TIME...MOT...LOC 1857Z 236DEG 5KT 3868 7664

BAJ
Local storm report, Aug 19, 2:18 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             BOONSBORO               39.51N  77.66W
08/18/2011  E0.88 INCH       WASHINGTON         MD   PUBLIC

&&

EVENT NUMBER LWX1101514

TCH
Special weather statement, Aug 19, 2:21 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT FRI AUG 19 2011

MDZ014-018-191945-
ANNE ARUNDEL MD-CALVERT MD-
321 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORM TO AFFECT ANNE ARUNDEL AND CALVERT COUNTIES...

AT 322 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OWINGS...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE CHESAPEAKE BEACH...NORTH BEACH AND SHADY
SIDE.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN
BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE
TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3879 7651 3875 7652 3866 7651 3863 7658
      3871 7668 3885 7654 3881 7649
TIME...MOT...LOC 1922Z 229DEG 7KT 3870 7660

BAJ
Special weather statement, Aug 19, 2:25 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT FRI AUG 19 2011

MDZ501-502-WVZ504-192000-
CENTRAL AND EASTERN ALLEGANY MD-EXTREME WESTERN ALLEGANY MD-
EASTERN MINERAL WV-
325 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORM TO AFFECT CENTRAL AND EASTERN ALLEGANY...
EXTREME WESTERN ALLEGANY AND EASTERN MINERAL COUNTIES...

AT 325 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MIDLAND...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE FROSTBURG...LA VALE...RIDGELEY...
CUMBERLAND AND FORT ASHBY.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3945 7876 3952 7905 3953 7905 3969 7896
      3971 7869
TIME...MOT...LOC 1925Z 267DEG 6KT 3958 7896

BAJ
Local storm report, Aug 19, 2:29 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             MIDLAND                 39.59N  78.95W
08/19/2011  E0.75 INCH       ALLEGANY           MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1101515

TCH
Special weather statement, Aug 19, 2:50 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT FRI AUG 19 2011

MDZ003-WVZ051-192015-
WASHINGTON MD-MORGAN WV-
350 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORM TO AFFECT WASHINGTON AND MORGAN COUNTIES...

AT 350 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HANCOCK...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE SLEEPY CREEK.

PENNY-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3966 7788 3961 7813 3973 7823 3973 7792
TIME...MOT...LOC 1950Z 249DEG 7KT 3971 7814

BAJ

The radar

The Sterling radar (KLWX), 89 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 19, 3:03 PM EST
Where
Washington County, 1.72 mi NNE of Indian Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.673, -77.988

Multiple small trees and branches were down.

Hail, Washington

When
August 19, 3:03 PM EST
Where
Washington County, 1.19 mi N of Moffet
Measured
1 in hail
Reported by
Public
Coordinates
39.697, -78.076

Quarter sized hail was reported near Pecktonville.

Hail, Baltimore

When
August 19, 4:50 PM EST
Where
Baltimore County, 0.82 mi SSW of Middle River
Measured
1 in hail
Reported by
Public
Coordinates
39.319, -76.457

Quarter sized hail was reported in Essex.

Hail, Baltimore

When
August 19, 4:51 PM EST
Where
Baltimore County, 0.38 mi SE of Middle River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.326, -76.446

Quarter sized hail was reported near the intersection of eastern Avenue and Old Eastern Avenue.

Thunderstorm Wind, Baltimore

When
August 19, 4:57 PM EST
Where
Baltimore County, 1.86 mi N of Lynch Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.257, -76.429

A tree was down near the intersection of Wildwood Beach Road and Riverview Road.

Hail, Baltimore

When
August 19, 4:57 PM EST
Where
Baltimore County, 0.4 mi NNE of Carney
Measured
1 in hail
Reported by
Public
Coordinates
39.405, -76.517

Quarter sized hail was reported on Placid Avenue.

Thunderstorm Wind, Baltimore

When
August 19, 5:10 PM EST
Where
Baltimore County, 1.01 mi ENE of Carney
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.406, -76.503

Wind gusts were estimated to be around 60 mph.

Hail, Anne Arundel

When
August 19, 5:44 PM EST
Where
Anne Arundel County, 1.24 mi S of Venice on the Bay
Measured
1 in hail
Reported by
Public
Coordinates
39.132, -76.483

Quarter sized hail was reported near the Fort Smallwood State Park.

Hail, Prince George'S

When
August 19, 5:45 PM EST
Where
Prince George'S County, 1.33 mi SSE of Largo
Measured
1 in hail
Reported by
Public
Coordinates
38.884, -76.817

Quarter sized hail was reported near Largo.

Hail, Anne Arundel

When
August 19, 5:45 PM EST
Where
Anne Arundel County, 1.38 mi SSW of Venice on the Bay
Measured
1 in hail
Reported by
Public
Coordinates
39.131, -76.489

Quarter sized hail was reported.

Hail, Anne Arundel

When
August 19, 5:45 PM EST
Where
Anne Arundel County, 1.5 mi N of Lake Shr
Measured
1 in hail
Reported by
Public
Coordinates
39.121, -76.483

Quarter sized hail was reported near Lake Shore.

Thunderstorm Wind, Anne Arundel

When
August 19, 5:50 PM EST
Where
Anne Arundel County, 0.61 mi SE of Earleigh Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.094, -76.541

Siding was being removed from homes due to thunderstorm winds.

Thunderstorm Wind, Anne Arundel

When
August 19, 5:50 PM EST
Where
Anne Arundel County, 0.86 mi S of Jacobsville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.108, -76.517

Multiple power poles were torn down and a tree that was six inches in diameter was uprooted.

Thunderstorm Wind, Anne Arundel

When
August 19, 5:50 PM EST
Where
Anne Arundel County, 0.68 mi SSW of Jacobsville
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.111, -76.526

A large tree was uprooted by a thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342505, 342507, 342491, 342492, 342506, 342508, 342499, 342498, 342497, 342500, 342502, 342496, 342501, 342504.